I received the question below:
I am writing to you for advice on how to handle extreme aggressive behavior my 48-year-old son has been displaying. This has been going on now for over a year and it continues to get worse. I have contacted my local regional center and Down syndrome associations plus various doctors through my insurance but have not really found any help other than putting him on donepezil and alprazolam. I contacted the person running a study on dementia and Alzheimer’s and they seemed to think he is displaying dementia symptoms. I think what I would like is to just get an idea on how to handle the temper tantrums and screaming he is doing.
This was my response:
Change in behavior can be challenging for both a person with Down syndrome and his family. Sorry to hear of the struggles.
The first thing we recommend is a good physical exam and an assessment for contributing medical issues. We are presently working on the second edition of our Mental Wellness book and just finished Chapter 2: Assessing the Physical Health/Mental Health Connection.
I can’t emphasize enough the need to look for contributing physical issues. The recent video posted on our Facebook about “All is not Down syndrome” also briefly talks about looking for physical issues. This includes the possibility of medication side effects. [Part of the email not included above stated the person has seizures.] Some of the anti-seizure medications do have agitation as a side effect. Levetiracetam is a prime example – it works well as an anti-seizure medication but in some individuals it can really cause agitation. Interestingly, donezepil (Aricept), which has an FDA indication for helping Alzheimer’s disease, can cause agitation in some individuals. Studies and our experience have not found donezepil to be effective in people with DS and Alzheimer’s disease. Furthermore, our experience is that our patients have had lots of side effects (seizures, decreased appetite, and agitation, among others). We generally don’t recommend this medication or others from that class of medication for those reasons.
Another issue to explore are psycho-social factors. Is there something in the environment contributing to the behavioral change? Is someone bothering him, has there been a change in residence or job, etc.?
In an older person with Down syndrome (particularly beyond age 40), assessing for Alzheimer’s disease is important. Behavioral change is commonly part of the symptoms of Alzheimer’s disease in people with Down syndrome. It can be the presenting symptoms – in other words, there may not be any or minimal changes aside from the behavioral change at the beginning. The other symptoms will eventually surface.
Without seeing [the individual] we, of course, can’t make a diagnosis or specific treatment recommendation but we do have some general advice that can be reviewed and shared with your provider.
Assuming that the assessment of dementia/Alzheimer’s disease that you received is correct, we recommend looking at the following:
We gave a presentation at our Center a few years ago and there are suggestions for medicine and non-medicine approaches to a person with Down syndrome and Alzheimer’s disease. That video can be found at this link: https://youtu.be/1NaXkoS6Bt8.
Our books also have chapters on behavioral change, assessing for physical causes, treatments, and Alzheimer’s disease.
I hope this is helpful and you and your provider can help ease the symptoms.
Additional information can be found in our books:
The Guide to Good Health for Teens & Adults with Down Syndrome - https://www.woodbinehouse.com/product/guide-good-health-teens-adults-syndrome/